Fire-fighting chemical can irritate respiratory tract, eyes

By
December 5, 2010 17:48
1 minute read.

 
X

Dear Reader,
As you can imagine, more people are reading The Jerusalem Post than ever before. Nevertheless, traditional business models are no longer sustainable and high-quality publications, like ours, are being forced to look for new ways to keep going. Unlike many other news organizations, we have not put up a paywall. We want to keep our journalism open and accessible and be able to keep providing you with news and analyses from the frontlines of Israel, the Middle East and the Jewish World.

As one of our loyal readers, we ask you to be our partner.

For $5 a month you will receive access to the following:

  • A user experience almost completely free of ads
  • Access to our Premium Section
  • Content from the award-winning Jerusalem Report and our monthly magazine to learn Hebrew - Ivrit
  • A brand new ePaper featuring the daily newspaper as it appears in print in Israel

Help us grow and continue telling Israel’s story to the world.

Thank you,

Ronit Hasin-Hochman, CEO, Jerusalem Post Group
Yaakov Katz, Editor-in-Chief

UPGRADE YOUR JPOST EXPERIENCE FOR 5$ PER MONTH Show me later Don't show it again

The fire-dousing chemicals that have been poured down by aircraft can pose a health danger if residents of and visitors to the north are not careful, the Health Ministry warned on Sunday. Comprised of aluminum phosphates, the chemicals are liable to irritate the respiratory system as well as the eyes. The ministry advised teams in the field and any others in contact with the chemical on the ground to wear protective masks.

In the event of symptoms such as coughing, shortness of breath and chest pains, the sufferer should wash his whole body. People who live in the area affected by the spraying should remain shut up in their homes, the ministry said. Children should keep their hands clean and not be allowed to play on affected surfaces or with objects that were sprayed with the chemicals. Fortunately, the chemicals have such effects only for short periods.

Dr. Daniel Ben-Dov, chief of the emergency medicine unit at Haifa’s Carmel Medical Center, added that a number of firefighters and rescue staffers have come to the hospital with complaints about symptoms affecting their eyes and the mucous membranes in their throats that resulted from exposure to the red chemical. They were treated and discharged.

Related Content

Breaking news
August 19, 2018
Temple Mount closes for guests ahead of Eid al-Adha

By JERUSALEM POST STAFF